Approximability results for stable marriage problems with ties

Halldorsson, M., Irving, R.W., Iwama, K., Manlove, D. F., Miyazaki, S., Morita, Y. and Scott, S. (2003) Approximability results for stable marriage problems with ties. Theoretical Computer Science, 306(1-3), pp. 431-447. (doi:10.1016/S0304-3975(03)00321-9)

[img]
Preview
Text
approx.pdf

281kB

Publisher's URL: http://dx.doi.org/10.1016/S0304-3975(03)00321-9

Abstract

We consider instances of the classical stable marriage problem in which persons may include ties in their preference lists. We show that, in such a setting, strong lower bounds hold for the approximability of each of the problems of finding an egalitarian, minimum regret and sex-equal stable matching. We also consider stable marriage instances in which persons may express unacceptable partners in addition to ties. In this setting, we prove that there are constants delta, delta' such that each of the problems of approximating a maximum and minimum cardinality stable matching within factors of delta, delta' (respectively) is NP-hard, under strong restrictions. We also give an approximation algorithm for both problems that has a performance guarantee expressible in terms of the number of lists with ties. This significantly improves on the best-known previous performance guarantee, for the case that the ties are sparse. Our results have applications to large-scale centralized matching schemes.

Item Type:Articles
Additional Information:Postprint provided by the author
Keywords:Stable marriage problem; Ties; Unacceptable partners; Inapproximability results; Approximation algorithm
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Manlove, Dr David
Authors: Halldorsson, M., Irving, R.W., Iwama, K., Manlove, D. F., Miyazaki, S., Morita, Y., and Scott, S.
Subjects:Q Science > QA Mathematics > QA75 Electronic computers. Computer science
College/School:College of Science and Engineering > School of Computing Science
Journal Name:Theoretical Computer Science
Publisher:Elsevier
ISSN:0304-3975
Copyright Holders:©2003 Elsevier B.V.
First Published:First published in Theoretical Computer Science306(1-3):431-447
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher.

University Staff: Request a correction | Enlighten Editors: Update this record